Efficient algorithms for approximating polygonal chains


Journal Article

We consider the problem of approximating a polygonal chain C by another polygonal chain C′ whose vertices are constrained to be a subset of the set of vertices of C. The goal is to minimize the number of vertices needed in the approximation C′. Based on a framework introduced by Imai and Iri [25], we define an error criterion for measuring the quality of an approximation. We consider two problems. (1) Given a polygonal chain C and a parameter ε ≥ 0, compute an approximation of C, among all approximations whose error is at most ε, that has the smallest number of vertices. We present an O(n4/3+δ)-time algorithm to solve this problem, for any δ > 0; the constant of proportionality in the running time depends on δ. (2) Given a polygonal chain C and an integer k, compute an approximation of C with at most k vertices whose error is the smallest among all approximations with at most k vertices. We present a simple randomized algorithm, with expected running time O(n4/3+δ), to solve this problem.

Full Text

Duke Authors

Cited Authors

  • Agarwal, PK; Varadarajan, KR

Published Date

  • January 1, 2000

Published In

Volume / Issue

  • 23 / 2

Start / End Page

  • 273 - 291

International Standard Serial Number (ISSN)

  • 0179-5376

Digital Object Identifier (DOI)

  • 10.1007/PL00009500

Citation Source

  • Scopus